Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Bismarck, ND

July 3, 2004Foster County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2004, 3:10 PM CDT for Foster County, Wells County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:10 PM CDT (20:10 UTC)
Expired
Jul 3, 2004, 4:15 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Foster County, ND, Wells County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 032010
SVRBIS
NDC031-103-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 415 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SYKESTON...OR ABOUT 49 MILES SOUTHWEST OF
  DEVILS LAKE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARLOW AROUND 335 PM CDT
  CARRINGTON AROUND 345 PM CDT
  BORDULAC AROUND 410 PM CDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4765 9938 4734 9970 4733 9851 4760 9852

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SAT JUL 3 2004

.SHORT TERM...
COLD/STATIONARY FRONTAL BOUNDARY ACROSS SOUTHERN NORTH DAKOTA WILL
BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND OVERNIGHT. WESTWARD
EXTENSION OF COLD FRONT INTO EASTERN MONTANA WILL ALSO BE A FOCAL
POINT FOR THUNDERSTORMS LATE TONIGHT AND SUNDAY IN WESTERN NORTH
DAKOTA AS THIS FRONTAL BOUNDARY RETURNS AS A WARM/STATIONARY FRONT.
ABUNDANT LOW LEVEL MOISTURE IS PRESENT WITH TODAYS K INDEX NEAR 36
AT BIS. WILL FOCUS ON EVENING THUNDERSTORMS SOUTH AND EAST...AND
LATE NIGHT THUNDERSTORMS FAR WEST TONIGHT. WITH COOLER AND DRYER AIR
ENTERING NORTH AND EAST SUNDAY...THUNDERSTORMS MAY BE LIMITED TO THE
WESTERN THIRD DURING THE DAY SUNDAY. SUNDAY NIGHT WILL SPREAD THE
CHC FOR THUNDERSTORMS ACROSS THE REGION...ALTHOUGH NORTH CENTRAL
WILL HAVE MORE STABLE AIR AND LOWER POPS. AFTER MONDAY...WILL LEAVE
FORECAST DRY.

.LONG TERM...
LARGE SYNOPTIC SCALE H500 LOW OVER THE PACIFIC NORTHWEST ON
WEDNESDAY APPROACHES THE WESTERN DAKOTAS WEDNESDAY NIGHT/THURSDAY
MORNING. INCREASED POPS IN THE WEST FOR THIS TIME PERIOD WITH
SURFACE TROUGH FEATURE IN THE WESTERN DAKOTAS BY EARLY THU MORNING.
WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WED
NIGHT THROUGH SATURDAY AS LARGE H500 LOW SKIMS ALONG AND JUST NORTH
OF THE CANADIAN BORDER...EXITING THE REGION INTO ONTARIO SATURDAY
NIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/VINING
Hazardous weather outlook, Jul 3, 5:26 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
526 AM CDT SAT JUL 3 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041025-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
526 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:08 PM CDTSevere Thunderstorm WarningBISBottineau67 min
Jul 2, 10:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 3, 3:34 PM CDTSevere Thunderstorm WarningBISStutsman56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.